Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 13, NWS Goodland, KS

May 7, 2006Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 7, 2006, 6:16 PM CDT for Gove County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2006, 6:16 PM CDT (23:16 UTC)
Expired
May 7, 2006, 6:41 PM CDT
In force
25 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Gove County, KS

The radar

The Goodland radar (KGLD), 114 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 072316
SVRGLD
KSC063-072345-
/O.NEW.KGLD.SV.W.0013.060507T2316Z-060507T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM CDT SUN MAY 7 2006

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GOVE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES WEST OF GOVE...MOVING
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOVE AROUND 625 PM CDT...
  6 MILES SOUTH OF GRAINFIELD AROUND 635 PM CDT...
  PARK AROUND 640 PM CDT...
  QUINTER AROUND 645 PM CDT...

SAFETY INFORMATION...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 84 AND 113.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3912 10070 3887 10056 3890 10014 3913 10018

$$
JRM
1 follow-up statement
000 
WWUS53 KGLD 072341
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT SUN MAY 7 2006

KSC063-072349-
/O.CAN.KGLD.SV.W.0013.000000T0000Z-060507T2345Z/
GOVE KS-
639 PM CDT SUN MAY 7 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GOVE COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3912 10070 3887 10056 3890 10014 3913 10018

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:05 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 7, 3:05 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
205 PM MDT SUN MAY 7 2006

.DISCUSSION...FORECAST CONCERN WILL BE CHANCES OF PRECIPITATION
THROUGHT THE ENTIRE PERIOD. SATELLITE SHOWING A PROGRESSIVE PATTERN
FROM THE CENTRAL PACIFIC THROUGH NORTH AMERICA. HOWEVER...FLOW IS
SLOWING UP OVER THE EASTERN ATLANTIC AS A BLOCK IS SETTING UP SHOP
IN THIS AREA AND EXTENDING INTO GREENLAND...AND THIS WILL HAVE A
MAJOR AFFECT ON OUR AREA THROUGH THE ENTIRE PERIOD. SOMEWHAT MOIST
AIR MASS REMAINS IN PLACE.

AT JET LEVEL..POWERFUL JET ACROSS THE PACIFIC. MODELS INITIALIZED
REASONABLE WELL AND NO SERIOUS PROBLEMS...ALTHOUGH THE GFS MAY BE
DOING A TAD BETTER. AT MID LEVELS...GFS/UKMET/ECMWF INITIALIZED ABOUT
THE SAME. ONLY REAL PROBLEM IS THAT THEY DO NOT HAVE THE RIDGE ALONG
THE WEST COAST QUITE STRONG ENOUGH. NUMEROUS SHORTWAVE TROUGHS IN
THIS FLOW MAKE CONFIDENCE LOW ON TIMING AND STRENGTH. WILL GOING WITH
A BLEND OF GFS/ECMWF/UKMET EARLY AND TREND TOWARD THE GFS/ECMWF AS
THE FORECAST PROGRESSES.

TONIGHT...DIFFERNTIAL HEATING BOUNDARY/DRY LINE/SURFACE TROUGH IS
ABOUT HALF THROUGH THE AREA...AND SEPARATES THE AREA INTO A NORTHWEST
AND SOUTHEAST HALVES. THUNDERSTORMS HAVE ALREADY DEVELOPED ALONG THIS
BOUNDARY. LEFT FRONT QUADRANT OF INCOMING JET AND SHORTWAVE JUST TO
OUR WEST AS WELL. WILL BE HITTING THE POPS THE HARDEST ALONG AND TO
THE EAST OF THIS BOUNDARY. WILL MONITOR TRENDS AS LONG AS POSSIBLE.

MONDAY/MONDAY NIGHT...SHORTWAVE TROUGH MOVES INTO THE AREA AROUND
18Z. DEPENDING ON WHICH MODEL YOU CHOOSE...WILL HAVE EITHER LEFT
FRONT OR RIGHT REAR QUADRANT. ALSO HAVE A WELL DEFINED BOUNDARY
MOVING THROUGH AT THE SAME TIME. BASED ON TIMING AND LIFT...WILL
MENTION PRECIPITATION FOR THE ENTIRE DAY. THIS ALSO FITS WITH THE
LAST TWO DAYS AND ACTIVITY STARTING EARLY IN THE DAY. GREATEST CHANCE
WILL BE IN EASTERN AND SOUTHERN COUNTIES THROUGH THIS PERIOD...
ESPECIALLY IN THE HLC AREA. WILL HAVE LOTS OF CLOUD COVER ALONG WITH
SOME PREFRONTAL/BOUNDARY WARMING. THINK CLOUDS WILL WIN OUT. WILL GO
NEAR TO SLIGHTLY BELOW GUIDANCE.

TUESDAY/TUESDAY NIGHT...DECENT SHORTWAVE ALONG WITH INCREASING JET
LIFT COMBINES WITH LOW LEVEL UPSLOPE FLOW. ONCE AGAIN WILL MENTION
PRECIPITATION THE WHOLE SINCE COULD HAVE LINGERING AT THE BEGINNING
OF THE DAY AND PRECIPITATION MOVING AGAIN IN THE AFTERNOON.
COMBINATION OF CLOUDS...PRECIPITATION...AND UPSLOPE WINDS WILL KEEP
TEMPERATURES COOL. STRONGEST JET AND MID LEVEL LIFT ALONG WITH
LOW LEVEL CONVERGENCE COME IN DURING THE NIGHT AND WILL RAISE POPS.

FOR WEDNESDAY...WILL HAVE LINGERING LIFT...CLOUDS AND PRECIPITATION
AROUND...ESPECIALLY IN THE MORNING. WILL KEEP SLIGHT CHANCE TO
CHANCE POPS. WILL ALSO COOL HIGH TEMPERATURES OFF AS WELL.

FOR THURSDAY THROUGH SUNDAY...CHANGES IN THE PATTERN OCCURRING
DURING THIS PERIOD. AS MENTIONED ABOVE...BLOCK IN PLACE TO CAUSE THE
PATTERN TO BECOME MORE AMPLIFIED. ECMWF HAS BEEN CONSISTENT WITH
ITS SOLUTION FROM YESTERDAY. THE GFS HAS COME INTO CLOSER AGREEMENT
WITH THE ECMWF. ALSO ENSEMBLES SAY THAT MORE TROUGHINESS WILL BE
OCCURRING IN THE EASTERN PACIFIC. SO HAVE CONFIDENCE THAT THIS
PATTERN CHANGE IS GOING TO OCCUR. HOWEVER...THERE ARE STILL SOME
MINOR DIFFERENCES. FOR THE MOST PART WILL BE BASING THE FORECAST ON
THE ECMWF. HOWEVER...WILL BE BLENDING THE GFS INTO IN PLACES.

THE GFS I BELIEVE IS STILL NOT AMPLIFIED ENOUGH AND TOO FAR EAST WITH
THE FEATURES. NORTH TO SOUTH JET BEHIND EASTERN PACIFIC TROUGH MAKE
FOR A MORE ECMWF LIKE UPPER TROUGH. SAYING ALL THIS...BELIEVE THE
MODELS MAY NOT BE FAR ENOUGH WEST AND NOT AMPLIFIED ENOUGH WITH THE
UPPER RIDGE OVER THE WESTERN PORTION OF THE COUNTRY. FOR THE DETAILS
NOW. REINSERTED PRECIPITATION INTO THURDAY NIGHT. ENSEMBLES BASICALLY
SAY THERE WILL BE SOME PRECIPITATION. ALSO SHORTWAVE AND ADEQUATE
MID LEVEL MOISTURE WILL BE IN PLACE. MID SHIFT INSERTED PRECIPITATION
INTO SATURDAY...AND THAT WAS A MOVE IN THE RIGHT DIRECTION.

AREA WILL BE IN NORTHWEST FLOW ALOFT AND VULNERABLE TO SHORTWAVES
AND JET AND SOME SURFACE BOUNDARIES THROUGH THE WEEKEND. SO
EXPANDED PRECIPITATION THREAT FROM SATURDAY INTO SUNDAY WHICH
NUMERICAL ENSEMBLE GUIDANCE ALSO SUPPORTS. ALSO WITH POSITION OF
UPPER LOW...WHICH COULD BE TOO FAR EAST...WILL HAVE A CHANCE FOR
COOLER AIR TO MOVE INTO THE AREA. BECAUSE OF THIS...INCREASED CLOUD
COVER...AND UPSLOPE FLOW...COOLED OFF MAXES THROUGH THE WHOLE
EXTENDED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

BULLER
Hazardous weather outlook, May 7, 11:45 AM CDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SUN MAY 7 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1145 AM CDT SUN MAY 7 2006 /1045 AM MDT SUN MAY 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP BY 2 PM MDT THIS AFTERNOON ALONG A
SURFACE TROUGH NEAR THE COLORADO AND KANSAS STATE LINE...THEN MOVE
EAST INTO THE REMAINDER OF THE TRI STATE AREA. THE ATMOSPHERE WILL
BECOME MODERATELY UNSTABLE WITH DAYTIME HEATING IN NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA...HOWEVER WIND SHEAR WILL BE RELATIVELY WEAK.
AN ISOLATED STORM OR TWO COULD BRIEFLY REACH SEVERE LIMITS AND
PRODUCE LARGE HAIL.

SCATTERED THUNDERSTORMS WILL CONTINUE INTO EARLY THIS EVENING IN
EASTERN PORTIONS OF THE TRI STATE AREA...BUT THE THREAT FOR SEVERE
STORMS WILL GRADUALLY DIMINISH WITH THE LOSS OF DAYTIME HEATING AND
END BY MIDNIGHT AS THEY MOVE SOUTH AND EAST OF THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL SHORT WAVE ENERGY EMBEDDED IN THE NORTHWEST FLOW ALOFT
WILL PASS OVER THE TRI-STATE REGION THROUGH THE FIRST HALF OF THE
WEEK. THESE SHORT WAVES IN ADDITION TO A FRONTAL BOUNDARY EXPECTED
TO MOVE ACROSS THE REGION WILL BRING THE POTENTIAL FOR THUNDERSTORM
DEVELOPMENT LATE MONDAY AFTERNOON AND EVENING.  THUNDERSTORMS WILL
BE POSSIBLE AGAIN TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JDK

In the hours before

Local storm report, May 7, 4:54 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT SUN MAY 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     8 S WALLACE             38.80N 101.59W
05/07/2006                   WALLACE            KS   LAW ENFORCEMENT

            POWER POLES DOWN.

&&

MENTZER
Local storm report, May 7, 4:59 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT SUN MAY 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             9 W RUSSELL SPRINGS     38.91N 101.34W
05/07/2006  E1.25 INCH       LOGAN              KS   LAW ENFORCEMENT

            ON HIGHWAY 40.

&&

MENTZER
Local storm report, May 7, 5:04 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
404 PM MDT SUN MAY 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             12 SSW RUSSELL SPRINGS  38.75N 101.26W
05/07/2006  M1.75 INCH       LOGAN              KS   NWS EMPLOYEE

            5 MILE STRETCH OF GOLF BALL HAIL ON HIGHWAY 25.

&&

MENTZER
Local storm report, May 7, 5:20 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT SUN MAY 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             9 SW RUSSELL SPRINGS    38.82N 101.29W
05/07/2006  E1.00 INCH       LOGAN              KS   TRAINED SPOTTER

            HAIL COMPLETELY COVERING THE GROUND

&&

MWM
Local storm report, May 7, 6:04 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
504 PM MDT SUN MAY 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             12 S LEOTI              38.31N 101.36W
05/07/2006  E1.00 INCH       WICHITA            KS   PUBLIC

&&

MWM
Local storm report, May 7, 6:16 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
516 PM MDT SUN MAY 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             LYDIA                   38.28N 101.29W
05/07/2006  E0.88 INCH       WICHITA            KS   TRAINED SPOTTER

&&

MWM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:59 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace46 min
May 7, 4:08 PM CDTTornado WarningGLDWallace37 min
May 7, 4:36 PM CDTSevere Thunderstorm WarningGLDLogan54 min
May 7, 5:30 PM CDTSevere Thunderstorm WarningGLDGove, Logan45 min
May 7, 5:54 PM CDTSevere Thunderstorm WarningGLDWichita51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.